Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 151, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 30, 1998, 3:12 PM CST for Ward County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 1998, 3:12 PM CST (21:12 UTC)
- Expired
- Oct 30, 1998, 3:45 PM CST
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 99 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 302114 SVRMAF TXC475-302145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 312 PM CST FRI OCT 30 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WARD COUNTY IN WESTERN TEXAS * UNTIL 345 PM CST * AT 311 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF PECOS OR 7 MILES NORTHWEST OF BARSTOW...MOVING NORTHENAST AT 35 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! AKL/GPM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:44 PM CST, 28 minutes earlier.
Area forecast discussion, Oct 30, 2:44 PM CST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 244 PM CST FRI OCT 30 1998 CONVECTION HAS FIRED ALONG THE EASTERN SLOPES OF THE DAVIS MOUNTAINS NORTH TO BETWEEN KCSM AND KHOB. WE AGREE WITH SPC/S ASSESSMENT IN THEIR LATEST SWOMCD. SEVERE CONVECTION MAY FOCUS ALONG THE EASTERN AND SOUTHERN EDGES OF THE COLD POOL SPREADING BENEATH THE CURRENT ACTIVITY...AND IF THIS IS INDEED THE CASE...ORIENTATION OF THIS BOUNDARY RELATIVE TO THE STORM-RELATIVE FLOW MAY SUPPORT STORMS HAVING PERSISTENT ROTATION. THUNDERSTORMS...SOME SEVERE...SHOULD CONTINUE MOVING EAST ACROSS THE CWA THIS EVENING WITH LINGERING SHOWERS IN THEIR WAKE AS THE SOUTHWESTERN CA SHORTWAVE TROUGH APPROACHES THE AREA. BOTH THE ETA AND MM5 MODELS SUGGEST ADDITIONAL DEVELOPMENT SATURDAY AS A DRYLINE SHARPENS UP AND PUNCHES INTO WEST TX. WSFO LBB HAS THIS SCENARIO HANDLED NICELY. REGARDING THE NUMBERS...FWC GUIDANCE LOWS TONIGHT ARE LOW GIVEN CLOUDS AND MOISTURvE...OTHERWISE GUIDANCE IS CLOSE TO PRESENT THINKING. THANKS FOR COORD ABQ AND LBB. SNAP COUNT FOLLOWS... MAF 63/72 70/60 CNM 56/66 60/50 MRF 55/64 60/50 P07 64/78 60/50 BC/BF/SG
In the hours before
Special weather statement, Oct 30, 10:45 AM CST, 4 hours 27 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1044 AM CST (944 AM MST) FRI OCT 30 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY WEST OF A HOBBS NEW MEXICO TO SANDERSON TEXAS LINE... SPREADING EASTWARD INTO THE REMAINDER OF THE OUTLOOK AREA TONIGHT. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHWEST U.S. WILL MOVE SLOWLY EASTWARD THROUGH TONIGHT. AMPLE LOW LEVEL MOISTURE AND HEATING THIS AFTERNOON OVER THE WESTERN PERMIAN BASIN AND MOUNTAINS ARE EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS. FAVORABLE WIND FIELDS ASSOCIATED WITH THE APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM AND AN UNSTABLE AIR MASS MAY LEAD TO A FEW SEVERE THUNDERSTORMS...WITH HAIL AND HIGH WINDS THE MAIN THREAT. THIS ACTIVITY IS EXPECTED TO MOVE EAST THIS EVENING AND TONIGHT ACROSS THE REMAINDER OF THE OUTLOOK AREA. SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. BF/GNM/BC
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:01 PM CST | Tornado Warning | MAF | Reeves | 34 min |
| Oct 30, 3:25 PM CST | Tornado Warning | MAF | Ward | 50 min |
| Oct 30, 3:41 PM CST | Severe Thunderstorm Warning | MAF | Winkler | 49 min |
| Oct 30, 4:00 PM CST | Tornado Warning | MAF | Winkler | 60 min |
| Oct 30, 4:56 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| Oct 30, 5:13 PM CST | Severe Thunderstorm Warning | MAF | Ector | 47 min |
| Oct 30, 5:34 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.